Hormone jabs saved my life - and then ruined it,
reveals TV chef cancer victim
Last updated at 11:30 PM on 23rd February 2009
When TV chef Glynn Christian began to suffer from debilitating depression and co-ordination difficulties, his doctors could provide no explanation.
Unable to work, drive or shop, he faced a frustrating battle to discover the cause of his symptoms. Only after five years of suffering did he work out what was wrong - the depression was a side effect of treatment he had received for prostate cancer.
Glynn, a BBC Breakfast chef in the early Eighties,
was given a drug called Zoladex, which inhibits the
production of the hormone testosterone and is used
worldwide as part of the treatment of prostate cancer.
Frustrated: Glynn Christian struggled with depression following treatment for prostate cancer
Testosterone suppression can help shrink a cancer before radiotherapy, but for Glynn, it also had devastating effects.
'It knocked me sideways, perhaps because my testosterone levels were high in the first place and my body was used to that,' says Glynn, 66, a cookery writer and presenter.
'Doctors told me I would experience reduced libido and have hot flushes. But months later, I started becoming irritable - it was as if a switch had gone off in my brain and I couldn't concentrate; I nearly crashed my car twice. I thought this might have something to do with the testosterone suppression, but my doctors wouldn't acknowledge it.'
Glynn says: 'As I got worse, I couldn't remember words for things or perform tasks involving calculating, such as counting change. What made it worse was the lack of understanding - my doctors told me I was depressed and to get on with things.'
Because of this, Glynn is speaking out because he believes men with prostate cancer and, indeed, some members of the medical community, should be aware that hormonal suppression therapy can lead to his symptoms.
Only then can a patient make an informed choice about their treatment and the quality of life they experience afterwards. Cancer feeds on testosterone, so hormonal therapy can be an important tool in battling cancerous growth and preventing its spread, but it is by no means an essential treatment.
Even when it is prescribed, it may produce no side effects at all. In many cases, prostate cancer patients will be middle aged and experiencing a natural decline in their testosterone levels, so further reducing the hormone won't produce a dramatic reaction.
knocked he sideways, says Glynn
But this wasn't the case for Glynn. And because his
doctors refused to acknowledge his sudden reduction in
testosterone as the cause of his depression, he had to
suffer for months before finding relief through hormone
'And although the therapy countered some of his side effects, such as loss of libido, it took years before the mental effects were reversed.
Dr Harry Naerger, a consultant urologist at Frimley Park Hospital in Surrey, is not surprised to hear that Glynn's life was so affected.
According to Dr Naerger, if a man has a relatively high level of testosterone to begin with, then rapidly reducing it down to zero is far more likely to cause the side effects Glynn experienced. Of all his patients reporting physical effects, around 5 per cent will report mood swings, irritableness and depression to varying degrees.
'There is also a groundswell of opinion that testosterone and brain function are closely linked,' he says. 'Not all the effects of reducing testosterone are apparent straight away, which can explain why Glynn's symptoms took months to develop and a long time to repair.'
There are other conditions that can lower testosterone, such as diabetes, high blood pressure - even being overweight and ageing. But the role of prostate drugs is often overlooked.
Nearly 32,000 cases of prostate cancer are diagnosed every year in the UK.
Glynn was diagnosed eight years ago after a routine medical check. His blood was found to have high levels of PSA, a protein that leaks from the prostate if it is damaged.
One month later, he was tested again and the PSA had increased, indicating an aggressive cancer. A biopsy revealed the cancer had been caught early and had not spread beyond the prostate gland.
His doctors prescribed radiotherapy and Zoladex (the brand name for the drug Goserelin) which inhibits production of testosterone in the testes.
couldn't concentrate... and crashed my car twice
Testosterone plays a vital role in the male body. As well as fuelling libido, other key cognitive functions affected are attention, memory and spatial ability.
'With no history of the disease in my family, I felt really lucky that it had been caught early,' says Glynn.
'My urologist said I might experience tiredness and soreness from the radiotherapy, and the hormone treatment would reduce my libido and give me hot flushes.'
Zoladex was administered to Glynn by two injections. A few months later, he was given a course of radiotherapy.
But weeks later, Glynn experienced feelings of inexplicable irritability and emotion. 'It was as if I'd become like a menopausal woman,' he says.
'I started having days standing in my kitchen trying to cook and forgetting key ingredients. On many days, I would sit in my flat and cry rather than face going out.'
Advice sheets from AstraZeneca, the drug's manufacturer, do not list depression or problems with attention and memory as side effects. But Zoladex works by reducing testosterone in the body to levels of castration, which hormone experts say has varying effects, including the possibility of depression.
Dr Heather Payne, a cancer specialist at University College Hospital, London, says she always raises the issue of mental side effects in her clinics. 'I think a lot of men feel more emotional after testosterone suppression and may have difficulty concentrating.
Three weeks after his radiotherapy ended, Glynn nearly pulled out into the path of another car. 'I was developing mental blind spots,' he says.
'I had read about castration causing symptoms of depression and, with Zoladex being a chemical form of this, I felt sure there was a connection. I told my doctors, but they sent me to a psychiatrist.'
This treatment failed to help Glynn. He stopped working and lived on his savings and credit card. Eventually, his psychiatrist agreed that it might be worth finding out if the hormone treatment was partly responsible. She referred him to an endocrinologist, who recommended hormone replacement therapy.
As soon as he started this, Glynn's libido returned, his depression eased and his memory improved. He returned to writing cookery books, and earlier this year, he was awarded a lifetime achievement award by the Guild of Fine Food.
'I was so pleased when I was able to function normally again,' says Glynn. 'But it takes a lot more concentration for me to cook. I really do feel I should have been warned.'
manufacturer does not list depression as a side effect
At the end of last year, four international health agencies updated their guidelines about treating men with reduced levels of testosterone.
This was after an American study found one in five men over the age of 65 experience-irritability, tiredness and anxiety because their hormone levels have fallen with age in what has been dubbed the 'male menopause'. Scientists behind the guidelines recommend testosterone replacement therapy as a treatment.
Of course, in Glynn's case this meant taking a risk that reintroducing testosterone might lead to a return of his prostate cancer, but he says he was happy to take that risk.
Glynn has since complained to his hospital that his symptoms were not taken seriously, but in a written response his urologist denied Zoladex produces depression.
And although a suspected high incidence of cases of depression concerning Zoladex have been reported to the Medicines and Healthcare Products Regulatory Agency (MHRA), the body which requires drug companies to list any reactions in their advisory literature, AstraZeneca says there is no evidence that this is related directly to its drug.
But as far as Glynn is concerned, there are no doubts.
He adds: 'The hormone treatment plunged me from being scared of cancer into years of mental impairment, and I'm not convinced it was worth it.'
Here's what readers have had to say so far. Why not add your thoughts below?